Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 129, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 1997, 5:01 PM MDT for Las Animas County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1997, 5:01 PM MDT (23:01 UTC)
- Expired
- Aug 17, 1997, 5:50 PM MDT
- In force
- 49 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 172302 RRA SVRPUB COC071-172350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 501 PM MDT SUN AUG 17 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 550 PM MDT * SOME LOCATIONS AFFECTED INTERSTATE 25 THROUGH 525 PM * AT 500 PM RADAR SHOWED A SEVERE STORM 5 MILES SOUTHEAST OF AGUILAR MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVEDRE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 17, 3:22 PM MDT, 1 hour 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 320 PM MDT SUN AUG 17 1997 MAIN CONCERNS TONIGHT POPS WITH SHORTWAVE CURRENTLY MOVING INTO SOUTHWEST COLORADO. CURRENTLY CWA HAS A MIX OF CLOUDS AND SUN WITH A FEW STRONG STORMS DEVELOPING OVER WESTERN LAS ANIMAS COUNTY AND NEAR THE EL PASO/DOUGLAS COUNTY LINE. NTRANS ETA INDICATES BEST LIFT OVER CWA WITH APPROACHING SHORT WAVE TO OCCUR AFTER MIDNIGHT BUT WILL CONTINUE WITH SCATTERED POPS DUE TO AVAILABLE MOISTURE AND UPSLOPE COMPONENT INCREASING AS NOTED BY LATEST OBS AND PUEBLO VWP. MORNING LOW TEMPERATURES TO REBOUND A CATEGORY OR TWO AS COMPARED TO THIS MORNINGS WHICH AGREES QUITE NICELY WITH MODEL GUIDANCE. "7"
In the hours before
Special weather statement, Aug 17, 3:01 PM MDT, 2 hours before
COZ074-075-077-172205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT SUN AUG 17 1997 ...A STRONG THUNDERSTORM DEVELOPING IN WESTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS NORTHERN LAS ANIMAS COUNTY AND SOUTHEASTERN HUERFANO COUNTY THROUGH 400 PM MDT. AT 300 PM MDT PUEBLO DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM 13 MILES WEST OF AGUILAR. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 10 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATZIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. "7"
Special weather statement, Aug 17, 3:28 PM MDT, 1 hour 33 minutes before
COZ071-072-172230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 328 PM MDT SUN AUG 17 1997 ...A STRONG THUNDERSTORM DEVELOPING IN NORTHERN EL PASO COUNTY... A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS PORTIONS OF NORTHERN EL PASO COUNTY THROUGH 430 PM MDT. AT 327 PM MDT PUEBLO DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM 7 MILES EAST OF MONUMENT. THIS THUNDERSTORM WAS MOVING TO THE EAST-SOUTHEAST AT 15 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. 7
Special weather statement, Aug 17, 3:29 PM MDT, 1 hour 32 minutes before
COZ071-072-172230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 328 PM MDT SUN AUG 17 1997 ...A STRONG THUNDERSTORM DEVELOPING IN NORTHERN EL PASO COUNTY... A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS PORTIONS OF NORTHERN EL PASO COUNTY THROUGH 430 PM MDT. AT 327 PM MDT PUEBLO DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM 7 MILES EAST OF MONUMENT. THIS THUNDERSTORM WAS MOVING TO THE EAST-SOUTHEAST AT 15 MPH. THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. "7"
Special weather statement, Aug 17, 4:19 PM MDT, 42 minutes before
COZ074-075-172325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 419 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM IN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH WESTERN LAS ANIMAS COUNTY THROUGH 500 PM. AT 415 PM THE STORM WAS 6 MILES SOUTHWEST OF AGUILAR AND WAS MOVING SLOWLY EAST. IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER.
Special weather statement, Aug 17, 4:20 PM MDT, 41 minutes before
COZ074-075-172325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 419 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM IN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH WESTERN LAS ANIMAS COUNTY THROUGH 500 PM. AT 415 PM THE STORM WAS 6 MILES SOUTHWEST OF AGUILAR AND WAS MOVING SLOWLY EAST. IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER.
Special weather statement, Aug 17, 4:50 PM MDT, 11 minutes before
COZ074-075-077-172340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 450 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM CONTINUES IN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL CONTINUE TO MOVE THROUGH WESTERN LAS ANIMAS COUNTY THROUGH 530 PM. AT 450 PM THE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF AGUILAR AND WAS MOVING SLOWLY EAST-SOUTHEAST. PEOPLE DRIVING ON INTERSTATE 25 BETWEEN AGUILAR AND TRINIDAD SHOULD BE PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:52 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 48 min |
| Aug 16, 7:41 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 44 min |
| Aug 16, 8:29 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 36 min |
| Aug 16, 9:03 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 27 min |
| Aug 16, 9:29 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.